Thunderstorm Wind, Ellis
- When
- July 6, 3:25 AM CST
- Where
- Ellis County, 8.79 mi WSW of Arnett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.072, -99.903
Arnett (ARNE) Mesonet observation.
A mesoscale convective system (MCS) moved into parts of northwestern Oklahoma early on the morning of the 6th. While generally weak/unsupportive magnitudes of wind shear and instability lead to its gradual decay across the area, a severe-caliber wind gust was measured in Ellis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A mesoscale convective system (MCS) moved into parts of northwestern Oklahoma early on the morning of the 6th. While generally weak/unsupportive magnitudes of wind shear and instability lead to its gradual decay across the area, a severe-caliber wind gust was measured in Ellis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 1:49 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 249 AM CDT Thu Jul 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today) Issued at 249 AM CDT Thu Jul 6 2023 Showers and thunderstorms are developing across much of Oklahoma in a zone of isentropic ascent/warm air advection associated with a low-level jet. These thunderstorms are developing ahead of a mesoscale convective complex (MCS) advancing across southwest Kansas and the Oklahoma and Texas panhandles. The MCS will continue to move to the southeast this morning, eventually overtaking the warm air advection convection. The elevated thunderstorms ahead of MCS will have the primary hazards of sub-severe to low-end severe hail and heavy rainfall. The MCS will have the potential for damaging wind gusts, low-end severe hail, and heavy rainfall. Instability (MUCAPE) of ~1500 to 2000 J/kg should maintain the complex of thunderstorms as it moves to the southeast; however, the instability appears to be somewhat elevated, which should temper the magnitude of the damaging wind threat. Otherwise, the MCS will exit this morning and reinforce the cold front southward with cooler weather for most locations with afternoon highs in the 80s deg F. The potential exception will be across southwest Oklahoma and north Texas where forecast highs are still in the 90s deg F; however, there is the potential the effective cold front may push farther southwest than forecast (which often occurs with MCSs). In which case, temperatures may end up lower than forecast. Mahale && .LONG TERM... (Tonight through Wednesday) Issued at 249 AM CDT Thu Jul 6 2023 The Southern Plains will remain in west-northwest flow through early next week with a persistent mid-level ridge across the southwest U.S. This synoptic pattern will allow for continued MCS(s) to likley affect at least parts of the area during the overnight into the morning hours through Tuesday. Given the pattern, northeast Oklahoma will be more favorable for MCSs compared to southwest Oklahoma and north Texas through the period. As with typical MCSs, the primary hazards will be damaging wind gusts and heavy rainfall that may lead to flooding. The flooding threat may increase with time, especially across northern Oklahoma, with nightly MCSs making antecedent conditions more favorable for flooding. By mid-week, deterministic and ensemble guidance indicate that the mid-level ridge may finally expand to the east toward Southern Plains. Consequently, this will decrease the probability of MCSs and increase the probability of higher temperatures. However, this break might be brief as some guidance brings back northwest flow by the upcoming weekend. Mahale && .AVIATION... (06Z TAFS) Issued at 1230 AM CDT Thu Jul 6 2023 A MCS thunderstorm complex will move northwest to southeast across Oklahoma this morning. MVFR clouds are expected to clear by early afternoon. Otherwise, VFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 82 69 91 71 / 90 20 50 50 Hobart OK 87 70 96 71 / 40 10 10 30 Wichita Falls TX 90 73 100 77 / 40 10 10 10 Gage OK 80 66 95 65 / 60 30 20 50 Ponca City OK 80 67 82 67 / 80 50 70 70 Durant OK 86 72 94 77 / 40 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 325 AM CDT Thu Jul 6 2023 OKZ004>048-050>052-TXZ083>090-070830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 325 AM CDT Thu Jul 6 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will continue to develop across Oklahoma and north Texas this morning with the primary hazards of heavy rainfall and hail up to the size of golf balls. In addition, a complex of thunderstorms moving into northwest Oklahoma will continue to move the southeast across Oklahoma this morning with a threat for damaging wind gusts up to 70 mph and heavy rainfall. Heavy rainfall may lead to localized flooding. Another complex of thunderstorms is expected to move into northern Oklahoma tonight, which will move southeast across portions of northern and central Oklahoma. The primary hazards will be damaging wind gusts, hail, and locally heavy rainfall that may lead to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will likely be ongoing across the eastern half of Oklahoma Friday morning before decreasing in coverage late morning into the early afternoon. There is a continued chance of thunderstorms through early next week as a series of thunderstorm complexes may affect parts of the area during the overnight into the early morning hours. The most likely location to be affected by any complexes will be northern Oklahoma with lower chances with southwest extent. Any thunderstorms with these complexes could be strong to severe. .Heat... Afternoon heat indices from 105 to 110 degrees are possible across far southern Oklahoma and north Texas beginning Friday and persisting through the middle part of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Thu Jul 6 2023
TXZ089-090-060630-
Clay TX-Archer TX-
1258 AM CDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southern Clay and
east central Archer Counties through 130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Bluegrove, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove, Newport,
Joy, Vashti, and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3351 9856 3374 9850 3384 9827 3362 9798
3347 9798 3347 9842 3345 9842
TIME...MOT...LOC 0557Z 293DEG 29KT 3361 9818
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MeisterPreliminary Local Storm Report
National Weather Service Norman OK
149 AM CDT Thu Jul 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Tstm Wnd Dmg 3 NNE Lakeside City 33.87N 98.52W
07/05/2023 Wichita TX Public
Tree limb down near Midwestern State
University.
&&Special Weather Statement
National Weather Service Norman OK
208 AM CDT Thu Jul 6 2023
OKZ043-047-048-060800-
Coal OK-Atoka OK-Johnston OK-
208 AM CDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of east central
Johnston, southern Coal and west central Atoka Counties through 300
AM CDT...
At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wapanucka, moving northeast at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atoka, Coalgate, Wapanucka, Lehigh, Tupelo, Bromide, Centrahoma,
Clarita, Olney, Fillmore, Coleman, Phillips, Boggy Depot Park, and
southwestern Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3420 9637 3426 9654 3468 9645 3468 9643
3443 9607
TIME...MOT...LOC 0708Z 220DEG 12KT 3433 9639
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
211 AM CDT Thu Jul 6 2023
OKZ009-060745-
Ellis OK-
211 AM CDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southeastern Ellis
County through 245 AM CDT...
At 211 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Harmon, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3616 9975 3617 9953 3616 9940 3602 9939
3600 9972
TIME...MOT...LOC 0711Z 260DEG 14KT 3608 9965
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
237 AM CDT Thu Jul 6 2023
OKZ025-026-028>031-040-042-060830-
Oklahoma OK-Pottawatomie OK-Cleveland OK-Garvin OK-Pontotoc OK-
McClain OK-Seminole OK-Lincoln OK-
237 AM CDT Thu Jul 6 2023
...Scattered thunderstorms will impact portions of northern Garvin,
southwestern Seminole, southeastern Oklahoma, southwestern Lincoln,
Cleveland, central Pontotoc, Pottawatomie and McClain Counties
through 330 AM CDT...
At 236 AM CDT, Doppler radar was tracking a broad area of scattered
thunderstorms, moving north at 20 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Oklahoma City, Norman, Moore, Midwest City, Shawnee, Del
City, Ada, Newcastle, Tecumseh, Pauls Valley, Purcell, Choctaw,
Noble, Harrah, Slaughterville, McLoud, Spencer, Jones, Nicoma Park,
and Lexington.
This includes the following highways...
Interstate 35 between mile markers 69 and 119.
Interstate 40 between mile markers 154 and 192.
Interstate 44 between mile markers 147 and 159.
Interstate 240 between mile markers 5 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3469 9641 3469 9761 3545 9748 3576 9707
3535 9678
TIME...MOT...LOC 0736Z 194DEG 17KT 3513 9699
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
317 AM CDT Thu Jul 6 2023
OKZ032-043-048-060845-
Coal OK-Atoka OK-Hughes OK-
317 AM CDT Thu Jul 6 2023
...Strong thunderstorms will impact portions of northeastern Coal,
northeastern Atoka and southeastern Hughes Counties through 345 AM
CDT...
At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Gerty to 5 miles north of
Stringtown. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wardville around 320 AM CDT.
Stuart around 325 AM CDT.
Other locations impacted by these storms include Atoka Reservoir and
Chockie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3444 9604 3476 9639 3502 9609 3468 9609
3468 9589 3459 9588 3459 9575
TIME...MOT...LOC 0816Z 231DEG 52KT 3476 9627 3454 9604
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WRThe Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 09:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Arnett (ARNE) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119028.